[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.175.248.25. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 1994

Choreiform Movements Associated With the Use of Valproate

Arch Neurol. 1994;51(7):702-704. doi:10.1001/archneur.1994.00540190086020
Abstract

Objective:  To describe the association of choreiform movements with the use of valproic acid.

Design:  Case series.

Patients:  Three patients who developed chorea during longterm treatment with valproic acid. All patients had severe brain damage; one had a preexisting unilateral vascular lesion in the caudate nucleus. At the time chorea developed, two patients were also receiving phenytoin sodium.

Results:  Chorea developed between 30 minutes and 3 hours after ingestion of valproic acid, and the duration of the episodes varied between 30 minutes and 8 hours. The episodes of chorea occurred frequently for several days followed by asymptomatic periods lasting several weeks. Choreic movements involved the head, mouth, tongue, trunk, and limbs bilaterally in two cases and contralaterally in the patient with the caudate lesion. In one case, it was necessary to withdraw valproic acid treatment, while in the other two cases, replacement of valproic acid by divalproex sodium sprinkles presumably decreased peak concentrations and resulted in resolution with no recurrence of the chorea.

Conclusions:  Valproic acid—associated chorea occurred in patients with severe epilepsy and brain damage. It may occur after several years of valproic acid use and may be more likely to develop if valproic acid is taken together with phenytoin. Because valproic acid—associated chorea seemed to be dose related, avoiding excessive fluctuations of serum levels by the use of divalproex sodium sprinkles may be an effective solution in these cases.

×